Alabama, 2001

Damaging Wind in Alabama, May 31, 2001

May 31, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 1:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 31, 1:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT THU MAY 31 2001

RADARS SHOWING LINE OF CONVECTION ENTERING WEST CENTRAL ALABAMA...
UPDATED MORNING PACKAGE TO INCLUDE WATCH 337.

UPPER LOW OVER PLAINS WILL CONTINUE TO LIFT NORTHWARD...AND
EVENTUALLY WILL BE ABSORBED BY CANADIAN LOW...WHICH WILL ROTATE TO
OVER THE GREAT LAKES BY THE END OF THE PERIOD. 2 SHORTWAVES ROTATE
THROUGH BASE OF TROUGH...EXTENDING ACROSS TN VALLEY...THE FIRST
EARLY FRIDAY MORNING WITH A SECOND ONE ON SATURDAY. SURFACE LOW
LOCATED OVER MO WITH TRAILING FRONT STRETCHING BACK INTO NORTHEAST
TEXAS...AND MODELS ARE IN GENERAL AGREEMENT WITH TIMING...BRINGING
FRONT INTO NW AL BETWEEN 06-12Z. THIS AFTERNOON AND EVENING
CONVECTION FIRING ALONG LEFTOVER BOUNDARY FROM THE EARLY MORNING
THUNDERSTORMS. MODELS AGREE SECOND ROUND OF STORMS WILL ACCOMPANY
ACTUAL FRONTAL PASSAGE AND WILL BROADBRUSH LIKELY POPS ACROSS
FORECAST AREA...WITH LOCALLY HEAVY WORDING IN NORTHERN SECTIONS.

SECOND SHORTWAVE ON SATURDAY WILL ALSO INTERACT WITH FRONTAL
BOUNDARY WHICH LIFTS NORTHWARD...SO WILL CONTINUE SHOWERS AND
THUNDERSTORMS FOR NORTHERN AREAS ON SATURDAY.

STAYED CLOSE TO GUIDANCE TEMPS.

HSV 063/075 060/079 058 7413
BHM 065/077 061/081 060 7413
MGM 066/080 062/084 062 7511

.BHM...NONE.

83

In the hours before

Special weather statement, May 31, 12:30 PM CST, 4 hours 30 minutes before
ALZ001>038-040>050-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 31 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION.
A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE...
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING.  THE STORMS WILL
PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE
AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING.  THE MAIN THREAT FROM ANY STORMS THAT DEVELOP
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED.
Local storm report, May 31, 2:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     ETHELSVILLE               AL   WIND DAMAGE
05/31/01   PICKENS                        POWER LINES DOWN NEAR
                                          ETHELSVILLE ON COUNTY
                                          ROAD 75. REPORTED B<Y
                                          911.
Special weather statement, May 31, 4:18 PM CST, 42 minutes before
ALZ011>018-022>027-030>036-040>044-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
518 PM CDT THU MAY 31 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 337...

  FAYETTE...GREENE...HALE...LAMAR...MARION...
  PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 337 CDT
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BIBB...BLOUNT...CHILTON...COOSA...
  CULLMAN...DALLAS...ELMORE...ETOWAH...JEFFERSON...
  LOWNDES...MONTGOMERY...PERRY...SHELBY...ST. CLAIR...
  TALLADEGA...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
May 31, 5:00 PM CST
Where
St. Clair County, 4 mi N of Pell City
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
33.633, -86.283

Trees and power lines were blown down just north of Pell City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244748.